Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Birmingham, AL

May 20, 2010Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 20, 2010, 5:13 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2010, 5:13 PM CDT (22:13 UTC)
Expired
May 20, 2010, 8:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:41 PM CDTFLOODTuscaloosa, ALEIGHT INCH WATER DEPTH ON HWY 82 AND 15TH AND UNIVERISITY MALL AREA. SCATTERED LITTER OF ROOFING TILE, SHINGLES, WALL PANELS IN SKYLAND AREA. FROM JASON KELLEY
May 20, 5:59 PM CDTFLASH FLOOD5 Ssw Holt, ALWATER REPORTED OVER THE BRIDGE IN THE BROOKHAVEN COMMUNITY JUST EAST OF HIGHWAY 82.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WGUS54 KBMX 202213
FFWBMX
ALC125-210115-
/O.NEW.KBMX.FF.W.0019.100520T2213Z-100521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 815 PM CDT

* AT 508 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
  MALL...LAKE WILDWOOD...DEERLICK CREEK CAMPGROUNDS...COKER...BRYANT
  DENNY STADIUM AND BROOKWOOD

RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN FROM RALPH TO FOSTERS 
TO TAYLORVILLE.  ANOTHER 1 TO 3 INCHES OF RAIN ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3322 8781 3335 8729 3302 8733 3302 8770
      3303 8771 3304 8780

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:55 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 20, 2:55 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU MAY 20 2010

.DISCUSSION...

THIS AFTERNOON A NORTHWARD MOVING WARM FRONT WAS LOCATED BETWEEN
FAYETTE AND MONTGOMERY.  THE AIRMASS WILL CONTINUE TO BECOME MORE
UNSTABLE AS THE AFTERNOON PROGRESSES WITH SBCAPES PUSHING INTO THE
1000 TO 2000 J/KG RANGE. THE CUMULUS FIELD CONTINUES TO DEVELOP IN
THE WARM SECTOR SOUTH OF THE WARM FRONT OVER CENTRAL AND
SOUTHEASTERN ALABAMA.  MEANWHILE A DYNAMIC SYSTEM IS APPROACHING
FROM THE WEST WITH A SURFACE LOW AND UPPER-LEVEL JET STRUCTURE.
BANDS OF ONGOING CONVECTION ARE PUSHING INTO WESTERN ALABAMA THIS
AFTERNOON.  LOOK FOR THE WARM FRONT TO CONTINUE TO LIFT NORTHWARD.

THE NEXT 12 TO 24 HOURS WILL BE QUITE ACTIVE AS WE WILL SEE SEVERAL
MCS DEVELOP AND SLIDE THROUGH THE AREA. TRYING TO PINPOINT THE
TIMING IN REGARDS TO THE HWO IS VERY TROUBLESOME. AS MENTIONED OVER
THE PAST SEVERAL DAYS EVERYTHING DEPENDS ON THE DEVELOPMENT IN THE
WEST IN THE MORE MOIST AIRMASS.

THIS INITIAL LINE WILL CONTINUE TO MOVE NORTHEAST...AS CORFIDI
VECTORS CONTINUE TO INDICATE THIS FLOW OVER THE NEXT 12 HOURS. BY
FRIDAY MORNING THE FLOW BECOMES MORE EASTERLY AND EVENTUALLY
SOUTHEASTERLY. THIS WILL HELP TO KICK MUCH OF THE PRECIP OUT BY
FRIDAY AFTERNOON/EVENING.

BEHIND THIS SYSTEM A STRONG RIDGE WILL BUILD INTO THE PLAINS AND
MISSISSIPPI RIVER VALLEY. MODELS CONTINUE TO AMPLIFY THIS RIDGE ALL
THE WAY THROUGH THE GREAT LAKES. THIS IS DUE TO THE DEEPENING OF THE
TROUGH ALONG THE WEST COAST. THIS SCENARIO TYPICALLY ALLOWS FOR AN
EASTERLY FLOW AND SLIGHTLY COOLER TEMPERATURES TO WORK IN UNDERNEATH
THE RIDGE. MODELS ARE ALSO HINTING AT AN EASTERLY WAVE WORKING INTO
THE SOUTHEAST BY THE END OF THE PERIOD...SETTING UP A REX-BLOCK IN
THE EASTERN CONUS FOR MUCH OF NEXT WEEK. ENSEMBLES ARE FAIRLY
CONSISTENT WITH THIS PATTERN. THIS WOULD KEEP RAIN CHANCES IN FOR A
GOOD PORTION OF THE TIME. CONFIDENCE IS GROWING ON THE EVOLUTION OF
THE PATTERN. SOME DIFFERENCES ON THE PLACEMENT OF THE UPPER LOW IN
THE SOUTHEAST...SO WILL STICK WITH  MINIMAL RAIN CHANCES AT THE
TIME.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG TO SEVERE THUNDERSTORMS OVER MS POISED TO MOVE INTO AT LEAST
WESTERN ALABAMA THIS AFTERNOON AND EVENING AS WARM FRONT LIFTS
NORTHWARD.  AIR MASS WILL BE DESTABILIZING RAPIDLY OVER WESTERN
ALABAMA THIS AFTERNOON.  COMPLEX OF THUNDERSTORMS MAY AFFECT MAINLY
THE NORTHERN TAF SITES AFTER 21Z THROUGH 06Z.

EXPECT STRATUS CEILINGS NEAR 1500 FT TO DEVELOP IN THE WARM
SECTOR AFTER 09Z...LIFTING ABOVE 2000 FT BY 15Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER
DATA IS BEING MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  82  66  90  65 /  70  60  30  20  10
ANNISTON    65  83  65  90  64 /  60  60  30  20  10
BIRMINGHAM  65  83  66  90  65 /  70  60  20  20  10
TUSCALOOSA  67  87  66  93  65 /  70  40  20  10  10
CALERA      66  85  66  91  66 /  60  50  20  20  10
AUBURN      65  85  64  89  64 /  40  50  30  20  10
MONTGOMERY  68  88  68  92  68 /  30  30  20  20  10
TROY        66  88  66  92  66 /  30  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/03
Hazardous weather outlook, May 20, 1:15 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 20 2010

ALZ011>015-017>050-211745-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEATHER SYSTEM WILL MOVE IN FROM THE WEST THIS AFTERNOON THROUGH
THE OVERNIGHT PERIOD. THIS SYSTEM WILL PROVIDE THE OPPORTUNITY FOR
SOME STRONG TO SEVERE STORMS TO CENTRAL ALABAMA IN SEVERAL WAVES.

THE INITIAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS
WESTERN ALABAMA THIS AFTERNOON...AS SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS WILL SLIDE THROUGH THE AREA. THE MAIN AREA OF CONCERN
FOR SEVERE THUNDERSTORMS WILL BE WEST OF A CARROLLTON TO JASPER
LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

AS THE AFTERNOON PROGRESSES ACTIVITY WILL CONTINUE TO PROGRESS EAST.
STRONG STORMS WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE
INTERSTATE 20 CORRIDOR...MAINLY BETWEEN 4 PM AND MIDNIGHT.  THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND SMALL HAIL.

A SECOND WAVE OF THUNDERSTORMS MAY DEVELOP IN THE SOUTHEAST BY 5 PM
AND PROVIDE A CHANCE FOR STRONG STORMS SOUTH OF THE INTERSTATE 20
CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND SMALL HAIL.

A THIRD WAVE OF THUNDERSTORMS MAY DEVELOP AND SLIDE THROUGH THE AREA
OVERNIGHT. DEPENDING ON THE ACTIVITY DURING THE AFTERNOON...A FEW
STRONG STORMS MAY BE POSSIBLE FROM MIDNIGHT THROUGH 7 AM. CONFIDENCE
IS LOW ON THIS THIRD WAVE AND MAY NEED TO BE REVISED AS THE NIGHT
PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG STORMS MAY LINGER INTO FRIDAY AS THE SYSTEM TRIES TO
CLEAR THE AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL ALONG AND NORTH OF INTERSTATE 20.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ACROSS WESTERN ALABAMA THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 20, 4:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             6 SSE NORTHPORT         33.17N 87.55W
05/20/2010  E0.88 INCH       TUSCALOOSA         AL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF
            INTERSTATES 20/59 AND 359.

&&

GGOGGINS
Special weather statement, May 20, 4:46 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT THU MAY 20 2010

ALZ023-202230-
TUSCALOOSA-
446 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 530 PM
CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF KNOXVILLE...OR 15 MILES SOUTHWEST
OF NORTHPORT...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RALPH.
  ROMULUS.
  FOSTERS.
  FOSTERS BOAT LANDING.
  HULL.
  ENGLEWOOD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR WESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Local storm report, May 20, 4:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             6 NNE KNOXVILLE         33.06N 87.74W
05/20/2010  E0.88 INCH       TUSCALOOSA         AL   BROADCAST MEDIA

&&

GGOGGINS
Local storm report, May 20, 5:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 SW HOLT               33.20N 87.58W
05/20/2010  E0.88 INCH       TUSCALOOSA         AL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED AT 15TH AND STILLMAN BLVD.

&&

GGOGGINS
Local storm report, May 20, 5:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             FOSTERS                 33.09N 87.69W
05/20/2010  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN FOSTERS.

&&

GGOGGINS
Local storm report, May 20, 5:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NE KNOXVILLE          33.04N 87.73W
05/20/2010  E1.00 INCH       TUSCALOOSA         AL   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED ON THE GREENE/TUSCALOOSA
            COUNTY LINE BY STATE TROOPERS.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:35 PM CDTSevere Thunderstorm WarningBMXLamar28 min
May 20, 2:47 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningBMXPickens33 min
May 20, 3:30 PM CDTSevere Thunderstorm WarningBMXGreene, Tuscaloosa45 min
May 20, 3:55 PM CDTSevere Thunderstorm WarningBMXSumter35 min
May 20, 4:10 PM CDTSevere Thunderstorm WarningBMXTuscaloosa65 min
May 20, 4:53 PM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
May 20, 5:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa39 min
May 20, 5:26 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
May 20, 5:29 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter17 min
May 20, 5:32 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa43 min
May 20, 6:04 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa41 min
May 20, 6:37 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby38 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.